alexa
Reach Us +32 466 902143
Bilateral Adrenal Hemorrhage Secondary to Heparin Induced Thrombocytopenia in a Trauma Patient | OMICS International
ISSN: 2167-1222
Journal of Trauma & Treatment
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business

Bilateral Adrenal Hemorrhage Secondary to Heparin Induced Thrombocytopenia in a Trauma Patient

Yuki Yoshiokaand1* and Akihiro Hamanaka2
1Department of Emergency Medicine, Taoka Hospital, Japan
2Department of Radiology, Awaji Medical Center, Japan
Corresponding Author : Yuki Yoshioka
Department of Emergency Medicine
Taoka Hospital, 4-2-2, Bandai-Cho
Tokushima City, Tokushima 770-0941, Japan
Tel: +81- 88-622-7788
Fax: +81-88-655-3077
E-mail: [email protected]
Received November 11, 2014; Accepted December 12, 2014; Published December 15, 2014
Citation: Yoshiokaand Y, Hamanaka A (2015) Bilateral Adrenal Hemorrhage Secondary to Heparin Induced Thrombocytopenia in a Trauma Patient. J Trauma Treat 4:230. doi:10.4172/2167-1222.1000230
Copyright: © 2015 Yoshiokaand Y, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Trauma & Treatment

Abstract

We report a case of a trauma patient with Bilateral Adrenal Hemorrhage (BAH) associated with Heparin Induced Thrombocytopenia (HIT). An 80-year-old man was brought to our hospital after falling from a height of 3 m. His vital signs were stable, and whole body Computed Tomography (CT) showed that he had right multiple rib fractures, hemothorax, and pelvic fracture. The patient subsequently underwent Transcatheter Arterial Embolization (TAE) for the pelvic fracture hemorrhage treatment. Then, the patient was admitted to the intensive care unit and was transfused 2 units of red cell concentrate and 2 units of fresh frozen plasma.

On Day 3, we started with the subcutaneous injection of unfractionated heparin (15,000 units per day) to prevent Deep Vein Thrombosis (DVT). On Day 6, the patient vomited and had fever (39°C) with a confused mental status. His systolic blood pressure suddenly dropped to 90 mmHg. Abdominal CT scan demonstrated BAH (Figure 1) and laboratory findings exhibited a platelet count of 50 × 103 mm−3 (which was 160 × 103 mm−3 5 days earlier). We suspected HIT leading to BAH and stopped heparin injection; we subsequently started anticoagulation therapy with argatrovan (continuous infusion: 0.5 μg/BW kg/min) and checked heparin antibody. As the patient was in a shock status, we diagnosed adrenal insufficiency and started the administration of steroids. Subsequently, the patient gained consciousness, his other symptoms regressed, and his platelet count gradually increased. Later, heparin antibody was found to be positive, and the diagnosis of HIT was confirmed.

Dear Editor,
We report a case of a trauma patient with Bilateral Adrenal Hemorrhage (BAH) associated with Heparin Induced Thrombocytopenia (HIT). An 80-year-old man was brought to our hospital after falling from a height of 3 m. His vital signs were stable, and whole body Computed Tomography (CT) showed that he had right multiple rib fractures, hemothorax, and pelvic fracture. The patient subsequently underwent Transcatheter Arterial Embolization (TAE) for the pelvic fracture hemorrhage treatment. Then, the patient was admitted to the intensive care unit and was transfused 2 units of red cell concentrate and 2 units of fresh frozen plasma.
On Day 3, we started with the subcutaneous injection of unfractionated heparin (15,000 units per day) to prevent Deep Vein Thrombosis (DVT). On Day 6, the patient vomited and had fever (39°C) with a confused mental status. His systolic blood pressure suddenly dropped to 90 mmHg. Abdominal CT scan demonstrated BAH (Figure 1) and laboratory findings exhibited a platelet count of 50 × 103 mm−3 (which was 160 × 103 mm−3days earlier). We suspected HIT leading to BAH and stopped heparin injection; we subsequently started anticoagulation therapy with argatrovan (continuous infusion: 0.5 μg/BW kg/min) and checked heparin antibody. As the patient was in a shock status, we diagnosed adrenal insufficiency and started the administration of steroids. Subsequently, the patient gained consciousness, his other symptoms regressed, and his platelet count gradually increased. Later, heparin antibody was found to be positive, and the diagnosis of HIT was confirmed.
Discussion
Diagnosis of BAH is challenging [1]. For effective treatment, it is important to suspect BAH and take a CT scan, which has excellent diagnostic accuracy in BAH [2]. BAH is a recognized complication of meningococcemia, sepsis, trauma, burn, coagulopathy, and anticoagulation therapy. The symptoms of BAH are nonspecific and variable: they include fever, confused mental status, vomiting, low blood pressure, and abdominal pain. In the case of BAH leading to acute adrenal insufficiency, a delay in diagnosis may be fatal [3,4].
 
Unfractionated Heparin (UFH) is not recommened to prevent DVT in trauma patients [5]. However, in Japan, Low-Molecular- Weight Heparin (LMWH) is not approved to administer to a trauma patient who has not undergone an operation in order to prevent DVT.
HIT causes the venous and arterial thrombosis, leading to various complications, including BAH. As mentioned above, the diagnosis of BAH is challenging. Therefore, in the clinical course of treatment of trauma patients administered with heparin, BAH associated with HIT should be taken into consideration.
References

Figures at a glance

Figure
Figure 1
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Article Usage

  • Total views: 11738
  • [From(publication date):
    February-2015 - Feb 17, 2020]
  • Breakdown by view type
  • HTML page views : 7967
  • PDF downloads : 3771
Top